Texas, 2021

Dense Fog in Texas, December 2, 2021

December 2, 2021 · NWS FWD · 1 event in 1 county or zone

Dense fog was a factor in a several car accident in Kaufman County that resulted in a total of 13 injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$195,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Dense fog was a factor in a several car accident in Kaufman County that resulted in a total of 13 injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 2, 5:15 AM CST, 45 minutes earlier.

Area forecast discussion, Dec 2, 5:15 AM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
515 AM CST Thu Dec 2 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
A Dense Fog Advisory became necessary on the overnight shift as
visibilities dropped quickly across Central and East Texas. The
advisory is in effect until 10 AM, and is for areas generally
along and east of I-35 and south of I-20. Conditions should
improve late morning as boundary layer mixing occurs. Additional
fog will be possible overnight tonight for similar locations, but
steady south winds may mitigate the dense fog potential.
Otherwise, above-normal temperatures will continue through Friday
as ridging aloft remains planted overhead.

30

Previous Discussion:
/Through Thursday Night/

Light winds, clear skies and dry air is providing ideal
radiational cooling conditions tonight, and temperatures should
continue falling through the 40s through daybreak. In fact, a few
low-lying and remote locations will likely experience upper 30s
around sunrise Thursday. Temperature/dewpoint spreads are already
approaching zero across the southeastern third of the forecast
area, and we can expect radiation fog development through the
overnight hours in these locations. Some dense fog is not out of
the question, but at this time the expectation is that any dense
fog would be fairly isolated. If it develops and becomes more
widespread than expected, an advisory might be needed for the
early to mid morning hours.

At the mid and upper levels, a ridge should remain parked
overhead for the next day or so. Subsidence from the ridge and
plentiful sunshine will allow temperatures to soar into the 70s
Thursday afternoon, with a few western zones likely reaching the
lower 80s during peak heating hours. South winds of 5 to 10 MPH
and modest moist air advection will keep Thursday night
temperatures several degrees above tonight's readings, with Friday
morning lows staying in the 50s area-wide.

30

&&

.LONG TERM... /Issued 355 AM CST Thu Dec 2 2021/
/This Weekend Through Mid Next Week/

Friday will continue to be breezy and very warm with well above
normal temperatures between 75 and 85 degrees. However, initial
cool temperatures Friday morning will provide more potential for
some fog development along and east of I-35 through mid morning.
A couple of lead shortwave disturbances aloft will lift northeast
across the area and continue the low level warm advection and
intrusion of Gulf moisture across areas east of US-281. A capping
inversion aloft and initial dry pockets of air aloft will likely
only provide increasing clouds with the potential for a few
sprinkles east of I-35 through Friday evening. As the overnight 40
knot+ LLJ focuses into SE OK and the AR-LA-TX, it still appears
scattered showers with a few elevated thunderstorms will develop
by the pre-dawn hours Saturday morning across our northeast
counties. MUCAPE values in excess of 1000 J/KG and mid level lapse
rates around 7 deg C/Km could result in a brief strong storm or
two with small hail. However, weak, westerly deep layer shear
values less than 15 knots will keep any stronger updrafts brief
and disorganized. Severe weather is not expected with southerly
breezes and plentiful cloud cover holding lows Saturday morning up
into the 50s west of I-35 and in the lower 60s further east.

Scattered showers with isolated thunderstorms will occur Saturday,
as another shortwave disturbance lifts across areas primarily
along and east of I-35/35W, in advance of a weak surface low and
cold front and where a corridor of PWATs 1.25-1.5" will be
present. Though convection will likely become surface-based,
abundant cloud cover will limit heating somewhat and keep
instability values generally 1000 J/KG or less with weak shear
aloft continuing for just mostly general activity. Though a brief
strong storm with gusty winds and small hail is possible, I expect
activity overall to be be disorganized and of the general
variety. Though I can't rule out a few pockets of brief heavy
rainfall, I am not expecting any issues with flooding. This first
weak surface low and cold front will eventually wash out, as
impressive height falls and increasing warm advection ahead of a
stronger shortwave arriving late Saturday night and early Sunday
arrives from the west. I expect the best chances for rainfall to
occur during this time frame.

By late Sunday into Sunday night, this last shortwave disturbance
exits the area. Increasing northwest flow aloft and subsidence in
it's wake will assist a strong surface cold front through the area
with rain chances across our eastern counties ending from north to
south through early Monday morning. Brisk north winds 15-25 mph
and strong low level cold advection take hold in wake of the front
on Monday with partial clearing, though clouds could hang on
longer across the Lower Brazos/Trinity River Valleys. This will
bring highs closer to seasonal normals for early December in the
50s/lower 60s. The winds will make it even feel chillier. Surface
high pressure will shunt readily east across and away from the
area Monday night into early Tuesday with the aide of fast zonal
flow aloft. Strong southerly winds with temperatures back into the
lower-mid 70s will return for a brief period Tuesday afternoon.
The warm up will be brief however, as a rapidly deepening
longwave trough and strong cold front arrives for the mid-late
week period with brisk and colder conditions and possibly some
convective chances returning for our eastern counties.

05/Marty

&&

.AVIATION... /NEW/

/12Z TAFs/

The primary weather concern will be the fog potential in the
near-term across Central Texas. Though conditions at KACT appear
okay at the moment, visibility may drop fairly suddenly between
now and 15Z as evidenced by surrounding stations currently
reporting 1/2SM or less. VFR will return late this morning and
should persist through much of tonight. For Friday, it looks like
a stratus deck may make a northward surge around daybreak. It is
uncertain at this juncture if this cloud deck will be far enough
west to impact area TAF sites, so for now will include a scattered
layer at 020 for the extended DFW TAF and adjust in later
forecasts as newer guidance arrives.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    79  58  80  61  76 /   0   5   0  10  20
Waco                79  58  78  61  77 /   0   5   0   5  10
Paris               76  53  76  59  71 /   0   0   0  30  30
Denton              77  54  80  57  73 /   0   5   0  10  20
McKinney            78  55  78  59  74 /   0   5   0  20  20
Dallas              79  58  79  62  76 /   0   5   0  10  20
Terrell             77  56  76  60  73 /   0   5   0  20  20
Corsicana           78  58  76  61  75 /   0   5   0  10  20
Temple              78  57  78  59  76 /   0   5   5   5   5
Mineral Wells       81  54  82  55  72 /   0   5   0   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM CST this morning for TXZ121-122-
134-135-144>148-156>162-174-175.

&&
Hazardous weather outlook, Dec 2, 2:44 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
244 AM CST Thu Dec 2 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-030845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
244 AM CST Thu Dec 2 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Areas of fog, some dense will occur primarily along and east of
Interstate 35 and south of Interstate 20 through mid to late morning.
Visibilities as low as a quarter mile will be possible.

Patchy fog will re-develop across these same areas after midnight
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few areas of fog will continue primarily east of Interstate 35
through mid morning Friday.

Low thunderstorm chances will return late Friday night east of
Interstate 35 and north of Interstate 20, then across most of the
area through Sunday. The best chances are expected to occur in East
Texas before ending from north to south with the passage of a cold
front Sunday night.

Severe weather is not expected. However, a few stronger storms with
gusty winds and small hail will be possible across eastern parts of
the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Kaufman

When
December 2, 6:00 AM CST
Where
Kaufman forecast zone
Injuries
0 direct, 9 indirect
Property damage
$195,000
Reported by
Emergency Manager
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

The first accident occurred shortly before 7:00 this morning on US 175 and SH 274 in Kemp with a semi and two cars. There were 2 injuries at that incident. Approximately 3-4 minutes later there was an accident at US 175 and Business 175 in Kemp with two cars and no injuries. Then there was an accident involving 3-4 vehicles at US 175 east of FM 2860 (between Jiba and Kemp), and moments later one on US 175 just west of FM 2860 involving 4-5 vehicles. The two at FM 2860 had a total of 7 injured with 3 being transported by ambulance. The weather conditions were dense fog with visibility below 300 feet in the area along US 175 described above, with visibility below 100 feet in several locations along and either side of US 175 up to a mile from the highway.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998733.